How to fade dark spots in skin of color
Have you tried treating dark spots on your own without getting the results you want? Do you see new dark spots appear as others fade?
If you answered yes, you’re not alone. Darks spots and patches rank as one of the most common reasons that people with skin of color see a dermatologist.
Before and after treatment for dark spots
His dermatologist used laser therapy and prescription-strength hydroquinone cream to even out his skin tone in 8 weeks.
Effective treatment begins with understanding why you get this discoloration. If you can eliminate the cause, many spots will clear on their own and you can prevent new ones from appearing.
Why dark spots and patches appear
People who have medium to darkly colored skin get dark spots and patches because something triggers their skin to make extra melanin, the substance that gives skin its color. Many everyday things can trigger extra melanin in people who have skin of color.
Dark spots and patches often appear when:
A pimple or patch of psoriasis clears
A wound caused by an insect bite, cut, burn, or other injury heals
You take (or apply) certain medications
A skin or hair care product irritates your skin
Changes due to hormones occur, such as during pregnancy
How to treat dark spots caused by a skin condition
When treatment for a skin condition like acne or psoriasis stops the breakouts or flare-ups, you eliminate what’s causing the discoloration. Most dark spots will then fade on their own over time.
How to treat dark spots caused by a skin care product
When a skin or hair care product irritates your skin, the product can cause dark spots on your skin.
If you're seeing dark spots, try using gentler products. They're less likely to irritate your skin.
Products that are gentle on the skin are often labeled "for sensitive skin." You may also see "fragrance-free" on the label.
When your skin in no longer irritated, new dark spots tend to stop appearing and existing spots often clear on their own over time.
Could a medication be causing your dark spots?
Don’t stop taking it. That could make you very sick. Ask the doctor who prescribed the medication if discolored skin is a possible side effect. If it is, ask if you could switch to another medication.
Fading can take time
Once you stop what’s causing the dark spots or patches, fading can take time. A spot that is a few shades darker than your natural skin color will usually fade within 6 to 12 months.
If the color lies deep in your skin, however, fading can take years. Discoloration that lies deep in the skin is often slate blue to gray in color. It may also be brown, but the brown is much darker than your natural skin color.
Treatment can speed up fading of dark spots and patches.
Effective treatment begins with sunscreen
Whether you’re treating the dark spots on your own or seeing a dermatologist, using sunscreen is essential when you'll be outside. Applied daily, sunscreen can prevent new dark spots and patches. It can also help to clear existing ones.
You’ll want to apply sunscreen to all skin that clothing won’t cover.
To get the best result, dermatologists also recommend wearing a wide-brimmed hat when you're outside.
Sunscreen is essential to effective treatment
To get the protection you need to prevent (and help clear) dark spots, use a sunscreen that offers all of the following:
- SPF 30 or higher
- Broad-spectrum protection
- One (or both) of the active ingredients titanium dioxide, zinc oxide
- Non-comedogenic (won't clog pores) formula if you have oily skin
How to use a product that can even out your skin tone
Once you eliminate what’s causing the dark spots and protect your skin from sunlight, a product that can fade dark spots (or even out your skin tone) tends to be more effective.
You may have success with a product that you can buy without a prescription. If you choose this option, use a product that contains one of the following ingredients:
Retinoid (retinol, tretinoin, adapalene gel, or tazarotene)
These ingredients can fade existing dark spots. In some cases, the ingredient can also slow down production of melanin, which is what causes the dark spots and patches.
Some products that fade dark spots do more harm than good
When buying a product that can fade dark spots, you want to choose carefully. Some products contain ingredients that can be very harmful to your skin and your health.
Researchers have found steroids or mercury, which weren’t listed on the product’s label, in skin care products imported from other countries.
The steroids in these products can cause pimples and rashes. If you unknowingly apply it to your skin for a long time, the steroids can cause thin and fragile skin or permanent discoloration.
To protect your health, you want to buy a product made in the United States or one recommended by your dermatologist.
Never use liquid bleach
Liquid bleach is a harmful treatment for removing dark spots and patches. You should never apply it to your skin.
How a dermatologist can help
If the treatment you’re using fails to deliver the results you want, you may want to see a dermatologist. Dark spots and patches can be a challenge to treat. To fade some, you need more than a non-prescription product that can fade dark spots.
A dermatologist has the knowledge and expertise to safely combine treatments to help you get the best results.
Related AAD resources
Image 1: Used with permission of Journal of the American Academy of Dermatology: J Am Acad Dermatol. 2010;63:274-83.
Images 2-4: Getty Images
Heath CR and Taylor SC. “Postinflammatory hyperpigmentation.” In: Kelly AP, Taylor SC. Dermatology for Skin of Color. McGraw Hill Medical, New York, 2009:337-340.
Manuskiatti W, Triwongwaranat D, et al. “Efficacy and safety of a carbon-dioxide ablative fractional resurfacing device for treatment of atrophic acne scars in Asians.” J Am Acad Dermatol. 2010;63(2):274-83.
Roberts WE. “Melasma.” In: Kelly AP, Taylor SC. Dermatology for Skin of Color. McGraw Hill Medical, New York, 2009:332-6.
Paula Ludmann, MS
Crystal Aguh, MD, FAAD
Erin Ducharme, MD, FAAD
Shari Lipner, MD, PhD, FAAD
Benjamin Stoff, MD, FAAD
Last updated: 7/19/21